Volume 14, issue 6 (2014)

Download this article
Download this article For screen
For printing
Recent Issues

Volume 16
Issue 4, 1827–2458
Issue 3, 1253–1825
Issue 2, 621–1251
Issue 1, 1–620

Volume 15, 6 issues

Volume 14, 6 issues

Volume 13, 6 issues

Volume 12, 4 issues

Volume 11, 5 issues

Volume 10, 4 issues

Volume 9, 4 issues

Volume 8, 4 issues

Volume 7, 4 issues

Volume 6, 5 issues

Volume 5, 4 issues

Volume 4, 2 issues

Volume 3, 2 issues

Volume 2, 2 issues

Volume 1, 2 issues

The Journal
About the Journal
Editorial Board
Editorial Interests
Editorial Procedure
Submission Guidelines
Submission Page
Author Index
To Appear
ISSN (electronic): 1472-2739
ISSN (print): 1472-2747
Eulerian cube complexes and reciprocity

Richard Scott

Algebraic & Geometric Topology 14 (2014) 3533–3552

Let G be the fundamental group of a compact nonpositively curved cube complex Y . With respect to a basepoint x, one obtains an integer-valued length function on G by counting the number of edges in a minimal length edge-path representing each group element. The growth series of G with respect to x is then defined to be the power series Gx(t) = gt(g), where (g) denotes the length of g. Using the fact that G admits a suitable automatic structure, Gx(t) can be shown to be a rational function. We prove that if Y is a manifold of dimension n, then this rational function satisfies the reciprocity formula Gx(t1) = (1)nGx(t). We prove the formula in a more general setting, replacing the group with the fundamental groupoid, replacing the growth series with the characteristic series for a suitable regular language, and only assuming Y is Eulerian.

cube complex, growth series
Mathematical Subject Classification 2000
Primary: 20F55
Secondary: 20F10, 05A15
Received: 4 October 2013
Revised: 19 February 2014
Accepted: 23 February 2014
Published: 15 January 2015
Richard Scott
Mathematics and Computer Science
Santa Clara University 500 El Camino Real
Santa Clara, CA 95053